Paracetamol Side Effects, Overdose and Pregnancy Information
Paracetamol is an antipyretic(fever reducing) and analgesic (pain killer) drug primarily used to reduce fever and to relieve minor aches and pain associated with common cold, flu, toothaches, arthritis, menstrual cramps and other conditions. Paracetamol is most commonly used by people who are sensitive or allergic to aspirin. Although, it is not effective against inflammation, compared to Aspirin or Ibuprofen, Paracetamol is well tolerated by most people, including children and has few side effects, if any. In the United States, Paracetamol is known as Acetaminophen.
Paracetamol Side Effects
Paracetamol rarely causes side effects as long as it is taken as directed. However, prolonged or habitual use of this medicine may lead to liver damage or failure. Rare side effects of Paracetamol include hives, rash, short breath. If you experience any Paracetamol side effects, stop taking the medicine and report it to your health care provider right away.
Paracetamol Side Effects Reporting
If you experience any Paracetamol side effects not mentioned above you should report it to your primary health care provider or FDA 1-800-FDA-1088 in the United States, Health Canada 1-866-225-0709 in Canada, MHRA 020 3080 6000 in UK, or TGA 1800 020 653 in Australia.
People with known liver problem or condition should not take Paracetamol. Combining it with alcohol increases the likelihood of liver toxicity.
Every year more than 800,000 people in the United States alone, die from the so-called Tylenol poisoning
(Tylenol is a brand name of Acetaminophen/Paracetamol), which is caused by taking more than recommended doses of Paracetamol or by habitual or long term use.
Do not take Paracetamol if fever lasts for more than 3days and if pain gets worse or lasts for more than 10 days, unless advised by your physician.
Paracetamol and Pregnancy
As with any other medicine, if you are pregnant or nursing, check with your doctor before taking Paracetamol.
Consult with your physician before combining Paracetamol with any nonsteroidal anti-inflammatory drug (Aspirin, ibuprofen, naproxen), blood thinners like warfarin, and oral contraceptives.
Combining Paracetamol with alcohol increases the likelihood of liver toxicity.
Let your doctor know if you are taking any herbs as some may interfere with it's effectiveness.
High doses of Vitamin C (1000-3000mg/day) may increase the level of Paracetamol in the body.
It is best that Paracetamol taken with food or milk.
CHILDREN INCLUDING INFANTS
Doses of Paracetamol may be repeated every 4 hours, not to exceed 5 times a day.
Liquid Paracetamol (special cup is provided)
4-11 months: teaspoon
12-23 months: teaspoon
2-3 years: 1 teaspoon
4-5 years: 1 teaspoons
6-8 years: 4 tablets (2 teaspoons)
9-10 years: 5 tablets (2 teaspoons)
11-12 years: 6 tablets (3 teaspoons)
12 and older: Adult dose
700-1000mg every 6 hours up to 4 times a day (max. 4000mg/day).
Symptoms of Paracetamol overdose may include excessive sweating, fatigue, nausea, and vomiting. In case of a Paracetamol overdose, seek medical attention right away.
If you miss a dose of this medicine, take it as soon as you can. However, if it is just about time for your next dose, skip the one you forgot and go on with your regular schedule. Never take a double dose.